Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 31, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Oct 14, 2020, 2:50 PM PDT for Siskiyou County, California. It took effect at Oct 14, 2020, 11:00 PM PDT. It was in force for 43 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 14, 2020, 2:50 PM PDT (21:50 UTC)
- In effect from
- Oct 14, 2020, 11:00 PM PDT
- Expired
- Oct 16, 2020, 6:00 PM PDT
- In force
- 43 hr
- Issued by
- NWS Medford, OR
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 56 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 905 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
952 WWUS86 KMFR 142150 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 250 PM PDT Wed Oct 14 2020 ...Gusty East Wind with Low RH Expected tonight through Friday afternoon... .High pressure building into the area and a thermal trough near the coast will result in gusty easterly wind and low relative humidity. Easterly wind will increase this evening. Lesser rainfall over the last week and lower RHs from the Salmon Mountains southward and west of the Scott Valley will result in warning conditions there tonight through Friday afternoon. RHs will fall for the rest of the area Thursday afternoon and will remain poor Thursday night into Friday as east winds continue and then gradually diminish. Thus, the warning extends northward to include most of FWZ 280 above 1500 feet from Thursday afternoon onward, including the SE portion of the Slater and Devil fires. CAZ280-151900- /O.UPG.KMFR.FW.A.0028.201016T0000Z-201017T0100Z/ /O.NEW.KMFR.FW.W.0031.201015T0600Z-201017T0100Z/ Western Klamath National Forest- 250 PM PDT Wed Oct 14 2020 ...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 6 PM PDT FRIDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE WEATHER ZONE 280 ABOVE 1500 FEET... The National Weather Service in Medford has issued a Red Flag Warning ABOVE 1500 FEET...which is in effect from 11 PM this evening to 6 PM PDT Friday. * Impacts: East winds, poor relative humidity recovery, and low daytime relative humidity are expected to increase fire danger from moderate to high, especially on southerly facing slopes at mid and upper elevations. This weather will result in conditions favorable for fire spread that could be significant in the absence of suppression actions. * Affected area: In Northern CA...Fire Weather Zone 280. The warning for tonight into Thursday morning is for the Salmon Mountains southward and for areas west of the Scott Valley. Thursday afternoon through Friday afternoon the warning is for most of the rest of FWZ 280 above 1500 feet as dry and breezy to windy conditions continue. * Wind: Northeast 15 to 25 mph with gusts 25 to 40 mph. * Humidity: RH recoveries tonight into Friday morning are expected to be 25 to 50 percent. Thursday night into Friday morning RH recoveries are likely to be in the 15 to 30% range at mid and upper elevations. Daytime RHs of 15 to 30% are expected Thursday and 10 to 25% Friday. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures will create extreme fire growth potential. && $$ BTL Visit us at www.weather.gov/Medford
3 follow-up statements
231 WWUS86 KMFR 151208 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 508 AM PDT Thu Oct 15 2020 ...Gusty East Wind with Low RH Expected through Friday afternoon... .High pressure building into the area and a thermal trough near the coast will result in gusty easterly wind and low relative humidity. Lesser rainfall over the last week and lower RHs from the Salmon Mountains southward and west of the Scott Valley will result in warning conditions there through Friday afternoon. RHs will fall for the rest of the area this afternoon and will remain poor tonight into Friday as east winds continue and then gradually diminish. Thus, the warning extends northward to include most of fire weather zone 280 above 1500 feet from this afternoon onward, including the southeast portion of the Slater and Devil fires. CAZ280-160000- /O.CON.KMFR.FW.W.0031.000000T0000Z-201017T0100Z/ Western Klamath National Forest- 508 AM PDT Thu Oct 15 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT FRIDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE WEATHER ZONE 280 ABOVE 1500 FEET... * Impacts: East winds, poor relative humidity recovery, and low daytime relative humidity are expected to increase fire danger from moderate to high, especially on southerly facing slopes at mid and upper elevations. This weather will result in conditions favorable for fire spread that could be significant in the absence of suppression actions. * Affected area: In Northern CA...Fire Weather Zone 280. The warning into this morning is for the Salmon Mountains southward and for areas west of the Scott Valley. This afternoon through Friday afternoon the warning expands to include most of the rest of FWZ 280 above 1500 feet as dry and breezy to windy conditions continue. * Wind: Northeast 15 to 25 mph with gusts up to 45 mph. * Humidity: RH recoveries on Friday morning are expected to be 25 to 50 percent, except 15 to 30 percent at mid and upper elevations. Daytime RHs of 15 to 30 percent are expected today and 10 to 25 percent Friday. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
459 WWUS86 KMFR 152200 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 300 PM PDT Thu Oct 15 2020 ...Gusty East Wind with Low RH Expected through Friday afternoon... CAZ280-161400- /O.CON.KMFR.FW.W.0031.000000T0000Z-201017T0100Z/ Western Klamath National Forest- 300 PM PDT Thu Oct 15 2020 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM PDT FRIDAY FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY AND VERY LOW DAYTIME RH FOR FIRE WEATHER ZONE 280 ABOVE 1,500 FEET... * Impacts: East wind, poor relative humidity recovery, and low daytime relative humidity are expected to increase fire danger from moderate to high, especially on southerly facing slopes at mid and upper elevations. This weather will result in conditions favorable for fire spread that could be significant in the absence of suppression actions. * Affected area: In Northern CA...Fire Weather Zone 280. Most of the Fire Weather Zone above 1,500 feet. * Wind: Northeast 15 to 25 mph with gusts 25 to as high as 45 mph. * Humidity: RH recoveries on Friday morning are expected to be 25 to 50 percent, except 15 to 30 percent at mid and upper elevations. Daytime RHs of 7 to 25 percent Friday. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ BTL Visit us at www.weather.gov/Medford
909 WWUS86 KMFR 161038 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 338 AM PDT Fri Oct 16 2020 ...Gusty East Wind with Low RH Expected through this afternoon... CAZ280-170100- /O.CON.KMFR.FW.W.0031.000000T0000Z-201017T0100Z/ Western Klamath National Forest- 338 AM PDT Fri Oct 16 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING FOR EAST WIND WITH POOR OVERNIGHT RH RECOVERY AND VERY LOW DAYTIME RH FOR FIRE WEATHER ZONE 280 ABOVE 1,500 FEET... * Impacts: East wind, poor relative humidity recovery, and low daytime relative humidity are expected to increase fire danger from moderate to high, especially on south facing slopes at mid and upper elevations. This weather will result in conditions favorable for fire spread that could be significant in the absence of suppression actions. * Affected area: In Northern CA...Fire Weather Zone 280. Most of the Fire Weather Zone above 1,500 feet. * Wind: Northeast 15 to 25 mph with gusts to 35 mph to as high as 45 mph. * Humidity: RH recoveries this morning are expected to be 25 to 50 percent, except 15 to 30 percent at mid and upper elevations. Daytime RHs of 7 to 25 percent today. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Oct 14, 8:53 AM PDT, 5 hours 57 minutes earlier.
Area forecast discussion, Oct 14, 8:53 AM PDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Medford OR
853 AM PDT Wed Oct 14 2020
.DISCUSSION...Current satellite shows some cloud cover over the
west side valleys in association with the marine layer. There are
some higher level clouds over the area as well. The marine layer
clouds west of the Cascades will dissipate pretty quickly this
morning leaving mostly sunny skies. The main consideration for
tonight's forecast will be any frost west of the Cascades, and
whether or not any advisories may be needed. Otherwise, we're
still looking at the potential for a weak east wind event which
can be typical for this time of year.
More information is available in the previous forecast discussion
below. -Schaaf
&&
.PREV DISCUSSION... /Issued 418 AM PDT Wed Oct 14 2020/
UPDATE...Updated aviation discussion.
DISCUSSION...As this last front moves beyond the region, the
moisture it left behind has created foggy and drizzly conditions
along the coast, Douglas county and across most of the ridges west
of the Cascades in Oregon. Most of this should clear up fairly
quickly come morning, but fog in some of the more steep valleys
will take longer to dissipate.
A ridge will build over the area today and peak on Friday, drying
the region back out. This drying and associated strong winds
across the coast range and Siskiyou mountains creates fire weather
concerns for western Sikiyou County, expanded upon below in the
fire wx section.
The extra moisture north of the Umpqua divide means that fog
can't be ruled out again tomorrow night, where winds are weaker
in the valleys of Douglas Coos County Thursday morning. While
south of the Umpqua divide, the drier air mass will make the area
prone to colder temperatures with the potential for frost. Frost
potential exists for Thursday morning and Friday morning in the
Applegate, Illinois, upper Rogue valleys. Confidence in the frost
occuring very low at the moment, with temperatures being at the
low end of guidance already. That said, have included it in the
forecast to raise awareness for those still enjoying their
gardens' bounty and wishing to protect it from this potential harm.
This pattern also means temperatures in Brookings will
challenge the 80 degree mark and might be the warmest locations in
Oregon on Thursday. Friday appears to be the warmest day as
temperatures rise into the 80's across most of southern Oregon and
northern California.
Eventually, another cold front will move in from the north. We are
keeping conditions dry Saturday and Sunday as this front moves
through. We'll see this cool northwest flow continue into next
week. We may be dry, yet temperatures will be closer to the fall
normals for this time of year next week. -Miles
AVIATION...For the 14/12Z TAFS...Areas of IFR/LIFR ceilings with
IFR/MVFR visibility due to stratus/fog will continue from the coast
to the Umpqua Valley through early Wednesday morning. Areas of
higher terrain will also be obscured. MVFR ceilings around the Rogue
Valley will continue through the TAF period too. All areas should
clear to VFR late Wednesday morning and remain that way through
Wednesday evening. Foggy conditions are expected in valleys north of
the Umpqua divide and along the coast again tomorrow night.
-Miles
MARINE...Updated 300 AM PDT Wednesday, 14 Oct 2020...A thermal
trough will strengthen today with seas remaining steep, except
becoming high and very steep south of Port Orford beyond 5 nm from
shore as the sea state becomes wind wave dominated. Winds and seas
will increase further Thursday into Thursday night with gales south
of Port Orford beyond 5 nm from shore.
Winds are forecast to lower just slightly on Friday and into the
weekend. Gusty winds and elevated seas will persist across the
waters with the strongest winds south of Cape Blanco as the weaker
thermal trough persists along the coast. -DW
FIRE WEATHER...Updated 300 AM PDT Wednesday, 14 Oct 2020...
It will be cooler over most of the area today, except from the coast
range to the coast where light north to northeast winds have already
developed. These northeast winds increase tonight into Thursday
night, becoming moderate to locally strong and gusty with gusts of
30 to 50 mph over southwest portions of the area. Easterly winds
will continue but weaken Friday with gusts of 20 to 30 mph expected.
RH recoveries will be trend drier tonight and Thursday night with
critical conditions possible Thursday afternoon through Friday
afternoon over portions of northwest California. Winds will be
strongest at ridges, but valley areas that are prone to east winds
could see a period of gusts at 15 to 25 mph Friday morning. With
fire danger Moderate or lower in most areas, we'll continue to
headline this event outside of FWZ 280. A Fire Weather Watch remains
in effect for Fire Weather Zone 280 from Thursday afternoon
through Friday afternoon. RHs are expected to modify over the
weekend as winds diminish. ~BTL/DW
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...Fire Weather Watch from Thursday afternoon through Friday
afternoon for CAZ280.
Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Friday for
PZZ350-356-370-376.
Gale Warning from 11 AM Thursday to 5 AM PDT Friday for
PZZ356-376.
Hazardous Seas Warning from 2 PM this afternoon to 11 AM PDT
Thursday for PZZ356-376.
Hazardous Seas Watch from late Thursday night through Friday
evening for PZZ376.The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 2:53 PM PDT | Frost Advisory | MFR | Siskiyou | 18 hr |
Nearby
Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.